Alert archive / Nevada / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 58, NWS Las Vegas, NV

August 12, 2021Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 12, 2021, 7:40 PM PDT for Clark County, Nevada. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2021, 7:40 PM PDT (02:40 UTC)
Expired
Aug 12, 2021, 8:30 PM PDT
In force
50 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clark County, NV

The radar

The Las Vegas radar (KESX), 87 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 7:54 PM PDTTSTM WND GST 6715 Wnw Valley Of Fire S, NV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1235 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
2944 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

959 
WUUS55 KVEF 130240
SVRVEF
NVC003-130330-
/O.NEW.KVEF.SV.W.0058.210813T0240Z-210813T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
740 PM PDT Thu Aug 12 2021

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  North central Clark County in southern Nevada...

* Until 830 PM PDT.

* At 740 PM PDT, a severe thunderstorm was located 14 miles southwest
  of Moapa Town, moving south at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs and trees.

* Locations impacted include...
  Moapa Town and Valley Of Fire. 

This includes Interstate 15 in Nevada between mile markers 65 and 87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3665 11489 3668 11465 3634 11448 3620 11488
      3636 11489
TIME...MOT...LOC 0240Z 353DEG 20KT 3652 11479 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Outler
1 follow-up statement
788 
WWUS55 KVEF 130301
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
801 PM PDT Thu Aug 12 2021

NVC003-130330-
/O.CON.KVEF.SV.W.0058.000000T0000Z-210813T0330Z/
Clark NV-
801 PM PDT Thu Aug 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM PDT
FOR NORTH CENTRAL CLARK COUNTY...

At 800 PM PDT, a severe thunderstorm was located 14 miles west of
Valley Of Fire, or 16 miles northeast of The Motor Speedway, moving 
south at 25 mph. A wind gust of 71 mph was recently reported at 
drylake on interstate 15 north of Apex. 

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Moapa Town and Valley Of Fire. 

This includes Interstate 15 in Nevada between mile markers 65 and 87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3665 11489 3668 11465 3634 11448 3620 11488
      3636 11489
TIME...MOT...LOC 0300Z 353DEG 20KT 3641 11477 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:19 PM PDT, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 12, 2:19 PM PDT, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
219 PM PDT Thu Aug 12 2021

.SYNOPSIS...Northwest Arizona will see thunderstorms through this
evening. Elsewhere, storms will be more isolated over the
mountains of southern Nevada and southeast California. Low grade
monsoon thunderstorm activity should occur Friday through the
weekend followed by increasing monsoonal moisture leading to an
upswing in storms first half of next week.
&&

.SHORT TERM...Through Friday Night.

Through the afternoon, isolated showers and thunderstorms started
to develop in the higher terrain of Lincoln and Nye counties, mainly
along the instability gradient noted on mesoanalysis. Storms also
started to fire on the Spring Mountains. Expecting these areas will
be the main focus through the afternoon, with additional convective
develop possible along the moisture boundary and instability
gradient. Downdraft CAPE of 1500 J/Kg through the southern Great
Basin is expected, which would support potential strong gusty winds
and outflows. Hi-res wind models show a few outflows through the
area, but they are short lived and don't propagate too far away
from the main storms.

Further southwest, watching the potential for another complex of
storm to push through southern Mohave County this evening. So far,
radar and satellite have not been very impressive to support a
large scale thunderstorm complex like we saw a few nights ago.
Significant debris clouds plagued the areas through the morning,
though they have scattered out some this afternoon. Some
development has been noted early this afternoon southeast of
Prescott, AZ through Williams, AZ, as well as another weaker area
of showers and cooler cloud tops near the Arizona/Utah border.
These areas could be the start of something more organized that
would push southwest through Mohave County between 00Z-06Z. If
storms move into this area, CAPE over 1000 J/Kg will be available
and ready as capping should keep anything from going earlier than
the main complex(es). Most likely, will have a similar situation
as last night with storms diving south this evening, though
coverage may be further west than yesterday. While these storms
will be moving, abundant moisture will allow for quick heavy
downpours and storms with high rain rates- which could lead to
flash flooding in spots. Also watching the potential for gusty
winds with these storms. DCAPE is not as high in Mohave County as
it is in southern Nevada, however thinking that if the storms
organize enough, there will be enough instability available to
support gusts over 40 MPH. Something also to watch will be the
lakes as some of the high-res wind fields show an easterly outflow
with winds over 30 MPH pushing through Lake Mead and Lake Mohave
later this evening. Boaters should be aware of potential sudden
wind shifts and gusty winds.

Thunderstorms should wane through the night, much like they have the
past few nights. There should be little overall change in the
atmospheric conditions for Friday, however the HREF is showing
significant debris cloud cover over much of the area south of
I-15. This could result in a break in thunderstorms for that area,
with focus Friday afternoon being further north in Lincoln, Nye,
Esmerelda, and Inyo counties, especially in the higher terrain.

.LONG TERM...Saturday through next Wednesday.

A low grade monsoon pattern will continue through the weekend as
high pressure sits over top the Great Basin with monsoonal moisture
seeping northward from the lower deserts. Dynamic forcing in the
form of larger scale disturbances will be minimal during this time,
with convective strength and coverage each day largely dictated by
cloud cover and terrain influences, but overall storm chances should
favor the higher terrain, and areas closer to deeper moisture such
as northwest Arizona.

By early next week, an inverted trough will be working westward near
the northern Gulf of California, while a broad trough will begin to
nudge into the northern Great Basin. This set up will allow for a
deeper flux of moisture to creep into the region, and may allow for
a favorable interaction between the deeper moisture in play and the
two larger scale disturbances. While model guidance differs in the
details and timing of this interaction, they do agree in an uptick
in storm coverage, particulary in the Monday-Wednesday timeframe.
Thereafter, model solutions diverge on whether drier air will return
for another break in the monsoon, or if low grade moisture will
linger through the end of next week.
&&

.AVIATION...For McCarran...East-southeast wind components generally
less than 10 knots should continue into at least early this evening.
Winds will likely increase from 160-180 degrees after 04-05Z this
evening due to influences from outflow from thunderstorms in the
Peach Spring corridor, but confidence in speeds is low. Typical
light south-southwest components can be expected late tonight
followed by typical easterly components after 18Z Friday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated thunderstorms will remain confined to the
mountains of southern Nevada and southeast California through this
afternoon then again Friday afternoon. Scattered thunderstorms over
northwest Arizona will move toward the southwest this evening likely
affecting KIGM, KIFP, KEED, and KHII through the early evening
hours. Typical thunderstorm hazards are expected with these storms
as they move through the area. Gust fronts may again travel far from
thunderstorm activity and affect other terminals in the area. Storms
will dissipate late this evening and overnight then similar
conditions can be expected again Friday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Nickerson
LONG TERM...Outler
AVIATION...Adair

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 12, 6:10 PM PDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
610 PM PDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLASH FLOOD      COLORADO CITY           36.99N 112.98W
08/12/2021                   MOHAVE             AZ   FIRE DEPT/RESCUE

            RICHARD STREET WAS CLOSED FOR FIVE TO TEN
            MINUTES DUE TO WATER FROM SHORT CREEK
            RUNNING OVER THE ROAD AS STORMS MOVED
            THROUGH THE AREA.

&&

MS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:06 PM PDTSevere Thunderstorm WarningVEFClark39 min
Aug 12, 7:46 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Aug 12, 8:17 PM PDTSevere Thunderstorm WarningVEFClark58 min
Aug 12, 8:42 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Aug 12, 9:10 PM PDTSevere Thunderstorm WarningVEFClark50 min
Aug 13, 2:37 AM PDTExcessive Heat WatchVEFClark, Nye12 hr
Aug 13, 2:18 PM PDTExcessive Heat WarningVEFClark, Nye3 days
Aug 13, 2:23 PM PDTSevere Thunderstorm WarningVEFClark52 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.